Posted by: durskichiro | April 27, 2010

TWINS DIE IN TEXAS HOSPITAL FOLLOWING WRONG DOSE OF HEPARIN

The blood thinner heparin is in the news again, this time in connection with the death of twin infants in a Corpus Christi, Texas, hospital. Officials at the hospital have confirmed that a hospital pharmacy mixing error occurred and 17 infants received an improper dose of the drug.

All of the babies who received the higher than prescribed dose of heparin were being treated and monitored in the Neonatal Intensive Care Unit of CHRISTUS Spohn Hospital Corpus Christi – South. Hospital officials pointed out that all babies who come to this unit are seriously ill. They did admit to the fact that the mixing error occurred but were careful to say that there was no direct evidence that it was the higher dose of heparin that caused the deaths. Heparin is an anti-coagulant often used to flush IV lines to prevent blood clotting in patients.

The mixing error in the hospital’s pharmacy was reported to have occurred on July 4th. The twins, who died after receiving a dose of heparin that was called at least 100 times stronger than the prescribed dosage, were born on July 1, one month prematurely. They were transferred to CHRISTUS Spohn Hospital because of the higher level of care available in this facility. Autopsies were being performed to determine if the inappropriate heparin dosage was to be listed as the actual cause of death.

Heparin has been largely in the news over the past 8 months. It began when twin daughters of actor Dennis Quaid were administered a dose of heparin reported to be over 1,000 times stronger than the prescribed dosage at the Cedars-Sinai Medical Center in Los Angeles last November. Fortunately, neither the twin girls nor another child administered the same dosage have shown signs of damage from the error. As a result, Quaid filed a lawsuit against the maker of heparin, Baxter International. The reason for the suit was to bring attention to drug labeling that made it too easy for mistakes to occur. Hospital officials in Texas pointed out that the cause of the mixing error at their hospital was unrelated to product labeling and packaging.

A large number of heparin-related incidents and at least 147 deaths associated with heparin have been reported to the US Food and Drug Administration in the past 18 months. Over 100 of these deaths were recorded between November 2007 and April 2008, most traced to a tainted batch from a Baxter International connected production facility in China.

Of the 17 children who received the Texas overdose, 3 were discharged shortly after the incident while 12 were kept in the hospital for further observation and were reported in stable condition following the injections.

Immediate corrective actions were taken by hospital staff when it was discovered the error had occurred. Two hospital employees connected with the error requested to be placed on personal leave. Hospital officials accepted responsibility for the error occurring and extended heartfelt condolences to the family of the children.

Source: CHRISTUS Spohn Hospital Corpus Christi – South. Hospital Statements. July 2008. http://christusspohn.netreturns.biz/NewsReleases/Default.aspx and the

US Food and Drug Administration. “Information on Adverse Event Reports and Heparin.” June 2008.

http://www.fda.gov/cder/drug/infopage/heparin/adverse_events.htm and Cedars-Sinai Medical Center. “Hospital Statement.” November 2007.

http://www.csmc.edu/pdf/Statement-11-20-07-56336.pdf

HEALTH REPORTS

Vol. 12 Issue 95

DAVID SINGER ENTERPRISES, INC. 401 YELVINGTON AVE. CLEARWATER, FL 33755 (800) 326-1797

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: